Richard Muller who is a parent on one of the DS listservs I'm on shared new research that he found while searching PubMed the other day. This is something I've done fairly often . . . searching the research site to see what is new on DS. But, I haven't done it as much lately, so it was nice to see when Richard came up with the list of new studies.
This study shows yet again a vitamin deficiency in DS. It is quite well known that there are a plethora of vitamin deficiencies and imbalances in DS, so this comes as no surprise. This is why TNI is so important.
I will bold the conclusion below, so you don't have to read through the whole abstract to understand what is being said :).
INTRODUCTION: Vitamin A deficiency (VAD) is a worldwide public health problem. Epidemiological studies of VAD prevalence have been conducted in individuals with chromosome load and genetic potential compared with the general population; however, there are few studies in patients with Down's syndrome (DS). The objective of this study was to determine the prevalence of VAD and analyse nutritional status in patients with DS.
METHODS: A prospective and cross-sectional study was performed, with 50 karyotypically normal (KN) individuals (10.4+/-3.7 years old) and 38 randomly selected patients with DS (8.2+/-4.1 years old). Serum retinol was determined by HPLC using the Bieri method, with an international reference standard to define VAD (serum retinol <20 microg/dL). The data were analysed using the SAS/STAT statistical program.
RESULTS: The prevalence of VAD was 18.4% in individuals with DS and 4% in KN individuals (OR: 5.42; 95% CI=0.93-40.64; p=0.02). Children with DS between two and six years old shown a significativily lower serum retinol (p=<0.05).The patients with DS also showed a significant decrease in height and weight compared to KN (p=<0.001).
CONCLUSIONS: The prevalence of VAD [Vitamin A Deficiency] detected in patients with DS could be considered a public health problem. Also, the chromosome 21 trisomy represent a risk factor associated with VAD [Vitamin A Deficiency].